Oklahoma, 2018

Damaging Winds in Oklahoma, August 18, 2018

August 18, 2018 · NWS OUN · 2 events in 2 counties and zones

A few storms formed in the vicinity of a stalled front on the afternoon of the 18th in southern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
14
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A few storms formed in the vicinity of a stalled front on the afternoon of the 18th in southern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 18, 11:34 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 18, 11:34 AM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1234 PM CDT Sat Aug 18 2018

.UPDATE...
Morning update and 18Z TAFs.

&&

.DISCUSSION...
The primary update this morning was to increase expected dewpoints
(and thus heat index values) today, and increase high temperatures
a touch in some areas. Evapotranspiration is being quite efficient
again after our recent rainfall with dewpoints climbing into the
mid 70s across southern Oklahoma again this afternoon. Increased
dewpoints to reflect these trends and recalculated heat index
values. There will be some areas that climb to near or just above
105 across south central/southeast Oklahoma, but does not appear
to be widespread enough or consistent enough to warrant any
headlines. Have added a mention of heat into the hazardous weather
outlook for this afternoon though.

&&

.AVIATION...
Widely scattered showers continue across southwest Oklahoma this
afternoon and will mainly affect areas around KLAW, although they
also may be close to KCSM and KSPS at times. Have included VCSH at
KLAW. More widespread storms are expected to move into northwest
Oklahoma from the northwest late tonight around midnight (give or
take) and spread southeast. Have put at least a TEMPO group in all
TAFs with a period of prevailing thunderstorms in both KWWR and
KCSM. These storms will have the potential of producing gusty
winds.

&&

.PREV DISCUSSION... /issued 638 AM CDT Sat Aug 18 2018/

AVIATION...
18/12Z TAFs. VFR conditions with light winds expected to prevail
most terminals into this evening, when TSRA progd to increase in
coverage from west to east. Greatest coverage expected over
northwest into north-central Oklahoma, but scattered TSRA will be
possible as far south as KSPS toward and after 00Z near quasi-
stationary frontal boundary. MVFR conditions likely in and near
TSRA, with IFR likely widespread late tonight beyond forecast
period across northern half of Oklahoma.

PREV DISCUSSION... /issued 337 AM CDT Sat Aug 18 2018/

DISCUSSION...
Will still be a hot and humid day near the Red River and points
south, so that area will be monitored for another Heat Advisory
this afternoon. Possibility for more in the way of cloud cover and
also much of the region being post frontal will shave a few
degrees off highs.

MCV just west of Amarillo will likely be a factor in convective
development this morning and afternoon for southwest Oklahoma and
western north Texas. Several of the CAMs are picking up on this
so will add/increase pops down that way for potential near and
just north of the stalled frontal boundary. More widespread
thunderstorm activity, in the form of large MCS, still expected to
move into northwest Oklahoma toward and after midnight. Models
consistent in moving MCS eastward mainly over northern Oklahoma
with trailing end across central portions of the state. While
strong to damaging winds cannot be ruled out, the potential for
localized flooding will be more of a concern late tonight and
Sunday morning. Current forecasts have the heaviest rain over far
northern Oklahoma, where well over 2 inch 3 hr/FFG values will be
seen.

Remnant MCS will likely be exiting Oklahoma Sunday morning into the
afternoon, with several hours of clearing expected across central
and southwest portions of the forecast area. This could lead to
enough recovery to allow scattered strong to severe storms to
develop Sunday night into Monday along a cold front. Deep layer
shear will be stronger during this time frame as upper trough
progresses over the region. Damaging winds and large hail will be
the severe weather threats, with the most likely areas to see this
development being near and southeast of the Interstate-44 corridor.

Outside of the possibility for lingering showers over southeast
parts of Oklahoma early Monday morning, Monday and Tuesday are
expected to be cooler and rain free. Developing northwesterly flow
could still bring brief periods of rain activity Tuesday night and
early Wednesday, along with Wednesday night and early Thursday. GFS
continues to be the most aggressive, while the ECM is stronger and
farther east with the upper ridge. The ECM has better dprog/dt
results in its favor, and is closer to previous forecast. This will
result in lower-than-initialized pops with more focus over the
northern sections of Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  87  71  85  67 /  10  70  60  30
Hobart OK         88  70  90  67 /  40  70  40  20
Wichita Falls TX  93  74  94  71 /  30  50  30  40
Gage OK           87  67  85  62 /  30  80  30  10
Ponca City OK     89  70  82  65 /  10  70  80  30
Durant OK         94  75  92  73 /  20  40  30  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Aug 18, 11:00 AM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1200 PM CDT Sat Aug 18 2018

OKZ004>048-050>052-TXZ083>090-191700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1200 PM CDT Sat Aug 18 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Marginal Risk of severe thunderstorms tonight.

Location...
Western Oklahoma and far western north Texas.

Timing...
11 PM to 3 AM.

Impacts...
Up to 60 mph winds.
Up to quarter size hail.

Discussion...
A complex of thunderstorms is expected to move into western
Oklahoma late this evening or after midnight Sunday morning and
spread south and southeast during the early morning hours. Some of
these storms will be capable of producing strong winds and hail,
although widespread severe weather is not anticipated. The threat
for severe weather should decrease with eastward extent.

In addition, widely scattered thunderstorms are possible this
afternoon, mainly across southwestern Oklahoma and adjacent areas
of western north Texas. Some strong storms are possible, but
organized severe weather is not expected.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
western Oklahoma and far western north Texas should prepare for
severe weather operations tonight.

.Heavy Rainfall...
Heavy rainfall from thunderstorms this evening and overnight may
result in areas of localized flooding, especially at locations
that have recently had significant rainfall.

.Heat...
Heat index values of 100 to 105 degrees are expected this
afternoon, primarily across southern Oklahoma and western north
Texas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorms are possible Sunday, especially Sunday morning, and
could linger into Monday morning. A few strong to severe storms
are possible during this period, although widespread or
significant severe weather is unlikely. Thunderstorms will also be
possible Wednesday and Thursday of next week.

.Heavy Rainfall..
Heavy rainfall from thunderstorms Sunday may result in localized
flooding, especially at locations that have recently had
significant rainfall.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Aug 18, 12:57 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
157 PM CDT SAT AUG 18 2018

OKZ039-044-045-181930-
Cotton OK-Stephens OK-Jefferson OK-
157 PM CDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Cotton...
southwestern Stephens and northwestern Jefferson Counties Until 230
PM CDT....

AT 155 PM CDT, a strong thunderstorm was located near Walters, moving
east at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3427 9843 3443 9843 3449 9805 3422 9802
TIME...MOT...LOC 1855Z 266DEG 30KT 3434 9832

..speg.

The radar

The Altus AFB radar (KFDR), 56 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cotton

When
August 18, 1:15 PM CST
Where
Cotton County, 2.67 mi ENE of Walters Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.390, -98.370

Thunderstorm Wind, Love

When
August 18, 4:33 PM CST
Where
Love County, 2.07 mi S of Thackerville
Measured
43 kt (49 mph) estimated gust
Injuries
14 direct, 0 indirect
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.760, -97.140

Damage reported at the Winstar casino. Winds blew over a metal awning resulting in 14 hospitalizations.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781035, 781036.